New Hampshire, 2007Hail and Damaging Winds in New Hampshire, July 15, 2007
July 15, 2007 · NWS GYX · 16 events in 4 counties and zones
Severe thunderstorms produced large hail and damaging winds across portions of southern New Hampshire during the early afternoon of July 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced large hail and damaging winds across portions of southern New Hampshire during the early afternoon of July 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 14, 8:54 PM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 14, 8:54 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
954 PM EDT SAT JUL 14 2007
.SYNOPSIS...
A WARM FRONT WILL CROSS NORTHERN NEW ENGLAND DURING THE OVERNIGHT
HOURS. A WEAK COLD FRONT WILL SPARK SHOWERS AND POSSIBLE STRONG
THUNDERSTORMS ACROSS THE REGION SUNDAY AND SUNDAY EVENING. THE
FRONT WILL DISSIPATE SOUTH OF THE REGION SUNDAY NIGHT AS WEAK HIGH
PRESSURE BUILDS OVER NORTHERN NEW ENGLAND INTO MONDAY. A WEAK WAVE
OF LOW PRESSURE WILL RIDE ALONG A FRONTAL BOUNDARY MONDAY NIGHT.
&&
.NEAR TERM /OVERNIGHT/...CLOUDS CONTINUE TO EDGE INTO THE
MOUNTAINS AND NORTHERN ZONES LATE THIS EVENING BUT SHOWER ACTIVITY
ASSOCIATED WITH LOW PRESSURE CROSSING SOUTHERN CANADA STILL WELL
BACK OVER CENTRAL AND NORTHERN NEW YORK. WATCHING AN AREA OF
STRATUS MOVING NORTH OUT OF THE GULF OF MAINE BUT LOOKS LIKE MUCH
OF THIS WILL AFFECT DOWNEAST AND THE CANADIAN MARITIMES. STILL
WOULD NOT BE SURPRISED TO SEE SOME OF THIS TURN UP FARTHER TO THE
SOUTHWEST LATER TONIGHT AS BOUNDARY LAYER WINDS SWING INTO THE
SOUTHEAST. WILL NOT BE UPDATING ZONES OR COASTAL WATERS FORECASTS
AT THIS TIME AS CURRENT PRODUCT ON TRACK.
&&
.SHORT TERM /SUNDAY/... THE QUESTION FOR SUNDAY WILL BE JUST HOW
MUCH CONVECTION DEVELOPS. THE NAM IS MUCH MORE BULLISH WITH LOW
LEVEL MOISTURE BEHIND THE WARM FRONT THAN THE GFS...AND THIS
RESULTS IN A MUCH MORE ROBUST THUNDERSTORM POTENTIAL. THE GFS...ON
THE OTHER HAND...LIMITS INSTABILITY DESPITE DEW POINTS IN THE
LOWER 60S.
THE TRUTH WILL LIKELY LIE SOMEWHERE IN BETWEEN. A PRE FRONTAL
TROUGH SHOULD DEVELOP IN THE HEATING SUNDAY...AND THIS SHOULD ACT
AS A FOCUS FOR INSTABILITY. THE DEEP LAYER SHEAR IS IMPRESSIVE...SO
ANY CONVECTIVE DEVELOPMENT WILL HAVE TO POTENTIAL FOR SEVERE
WEATHER.
LINE SEGMENTS AND BOW SEGMENTS ARE THE MOST LIKELY FORM OF CONVECTION
TO DEVELOP IN CONJUNCTION WITH THE PRE FRONTAL TROUGH. FOR THIS
REASON...GUSTY WINDS WERE MENTIONED WITH THE THUNDERSTORMS CLOSE
TO THE TROUGH SUNDAY AFTERNOON. IN ADDITION...PRECIPITABLE WATER
VALUES APPROACH TWO INCHES (WHICH IS MORE THAN TWO STANDARD
DEVIATIONS ABOVE NORMAL FOR MID JULY). WITH A FOCUS...HEAVY RAIN
MAY ALSO BE A THREAT...AND THIS WAS ADDED TO THE FORECAST AS WELL.
THE MID COAST AND POSSIBLY SOUTHWEST COAST OF MAINE MAY GET STARTED
LATE WAITING FOR THE STRATUS TO BURN OFF...AND THE ACTIVITY MAY
NOT OCCUR UNTIL MID AFTERNOON. THE SHOWER AND THUNDERSTORM CHANCES
ARE WELL ABOVE MOS NUMBERS...AS THERE APPEARS TO BE SUFFICIENT
MOISTURE FOR DEEP CONVECTION TO DEVELOP. HIGHS SUNDAY WILL BE
HIGHLY DEPENDENT ON SUNSHINE (WHICH ALL AREAS SHOULD SEE IN THE
LATE MORNING INTO THE AFTERNOON)...SO A BLEND OF MOS NUMBERS WAS
USED.
THE PRE FRONTAL TROUGH APPEARS TO WASH OUT SUNDAY EVENING AS IT
LIMPS OFFSHORE. THE NAM IS NOT AS BULLISH ON A WAVE FORMING ON THE
FRONT TO SLOW IT DOWN...SO THE SHOWERS SHOULD END SUNDAY EVENING.
THE PUSH OF DRY AIR SHOULD BE SUCH THAT CLEARING WILL OCCUR LATER
AT NIGHT. THIS WILL LEAD TO PATCHY FOG...AND THE SLIGHTLY WARMER
NAM MOS NUMBERS WERE FAVORED FOR LOWS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE NORTHEAST WILL CONTINUE TO BE IN A FAST WESTERLY FLOW...AS A
500 MB TROF PERSISTS IN THE EAST. NAM/GFS BOTH KEY ON A SHORT
WAVE...ENTERING THE REGION LATE MONDAY...AND EXITING EARLY
TUESDAY. BOTH SHOW RATHER GENEROUS QPF MONDAY NIGHT...WHILE THE
UKMET/GEM ARE MUCH MORE CONSERVATIVE. GIVEN THE CONVECTIVE
NATURE...KEEP POPS IN THE CHANCE RANGE...WHICH THE MOS PICKS UP ON
AS WELL. COULD SEE SHOWERS ENTER WEST LATE MONDAY...HOWEVER A
PRETTY GOOD MODEL CONSENSUS EXISTS...KEEPING MOST AREAS DRY UNTIL
MONDAY NIGHT. THEN FOR MONDAY NIGHT...EXPECT AN AREA OF ELEVATED
CONVECTION TO DEVELOP WITH THE SHORTWAVE...FOCUSED BY A WARM
FRONT AND WARM AIR ADVECTION. EXPECT FAIRLY SIGNIFICANT RAINFALL
AMOUNTS OF A HALF AN INCH TO AN INCH...HOWEVER...NOT EVERYWHERE
WILL SEE THIS. FOR TEMPERATURES...USE NAM/GFS MOS BLEND...WITH MOS
IN FAIRLY GOOD AGREEMENT.
LOWERED POPS FOR TUESDAY FROM PREVIOUS FORECAST...GIVEN MODELS ARE
FASTER WITH THE WAVE...ALTHOUGH COULD SEE SHOWERS LINGER DEPENDING
ON THE TIMING.
LOOKING AHEAD...THE TROF PERSISTS IN THE NORTHEAST INTO SATURDAY.
THUS EXPECT A CONTINUED PATTERN OF BELOW NORMAL TEMPERATURES...WITH
SHORTWAVES CAUSING CONVECTION...ESPECIALLY DURING THE AFTERNOON.
HOWEVER...TIMING OF SHORTWAVES AT THIS DISTANCE IS NEARLY
IMPOSSIBLE...SO WILL USE CLIMATOLOGY AND KNOWLEDGE OF THE WEATHER
PATTERN TO HEDGE ALL MODEL DATA. REJECT THE 00Z EUROPEAN IN FAVOR
OF A 00/06Z GFS AND A 00Z GEM BLEND. GENERALLY EXPECT SLIGHT
CHANCE TO CHANCE POPS...GENERALLY CORRESPONDING WITH DAYTIME
HEATING. FOR SATURDAY...MODEL CONSENSUS BREAKS DOWN THE TROF IN
THE EAST...HINTING AT A CHANGE IN LONGWAVE WEATHER PATTERN.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
CONDITIONS REMAIN VFR THROUGH THE EVENING HOURS. THERE IS AN AREA
OF STRATUS IN THE GULF OF MAINE THIS AFTERNOON...AND IT IS STARTING
TO TURN WITH THE WIND SHIFT. WHILE GUIDANCE IS NOT SHOWING IT...BOTH
PWM AND AUG SHOULD SEE A PERIOD OF IFR CONDITIONS WITH THE STRATUS
BETWEEN 07Z AND 14Z SUNDAY.
THIS SHOULD BURN OFF WITH THE STRONG MID JULY SUN. AFTER THIS...VFR
CONDITIONS ARE EXPECTED WITH OCCASIONAL MVFR CONDITIONS POSSIBLE
IN CONVECTION SUNDAY AFTERNOON.
&&
.MARINE...
IN THE SHORT TERM...WINDS ARE SEAS ARE BELOW SMALL CRAFT LEVELS.
THE GRADIENT WILL PICK UP AHEAD OF THE WARM FRONT LATER TONIGHT...
BUT THE DEPTH OF THE MIXED LAYER CRASHES IN THE WARM AIR ADVECTION.
THIS SHOULD KEEP WINDS AND SEAS BELOW SMALL CRAFT LEVELS INTO
SUNDAY MORNING WITH THE PASSAGE OF THE WARM FRONT.
WINDS MAY JUMP TO SMALL CRAFT LEVELS AHEAD OF THE PRE FRONTAL TROUGH
DURING SUNDAY AFTERNOON...WHEN THE DEPTH OF THE MIXED LAYER RISES.
HOWEVER...THE CONFIDENCE IN THIS HAPPENING IS NOT HIGH ENOUGH TO
RAISE THE SMALL CRAFT ADVISORY AT THIS DISTANCE.
SEAS SHOULD GET INTO THE SMALL CRAFT RANGE WITH THE INCREASING
FETCH...AND REMAIN ABOVE 4 FEET INTO SUNDAY EVENING AND DROP OFF
AFTER THIS. WINDS ALSO DROP BELOW SMALL CRAFT LEVELS SUNDAY NIGHT.
NO HEADLINES EXPECTED IN THE LONG TERM.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 14, 2:47 PM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
347 PM EDT SAT JUL 14 2007
ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-152000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
347 PM EDT SAT JUL 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER SUNDAY WITH
THUNDERSTORM ACTIVITY. THE GREATEST THREAT WILL BE DAMAGING
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.
Event by event
9 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.
Lightning, Strafford
- When
- July 15, 12:00 AM EST
- Where
- Strafford County, New Durham
- Injuries
- 3 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.430, -71.170
Three people were injured by lightning while they picked raspberries. The lightning traveled along the metal wires that were supporting the plants. The most severely injured man suffered burns to his arms and feet and was treated at a nearby hospital. A pregnant woman was taken to the hospital as a precaution and released. The third person reported tingling in her arms but refused treatment.
Hail, Strafford
- When
- July 15, 11:30 AM EST to 11:31 AM EST
- Where
- Strafford County, Rochester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.300, -70.980
A severe thunderstorm produced 1 inch hail in Rochester.
Hail, Strafford
- When
- July 15, 11:32 AM EST to 11:35 AM EST
- Where
- Strafford County, Rochester
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.300, -70.980
A severe thunderstorm produced 1.75 inch hail in Rochester.
Hail, Strafford
- When
- July 15, 11:34 AM EST to 11:38 AM EST
- Where
- Strafford County, Rochester
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.300, -70.980
A severe thunderstorm produced .88 inch hail in Rochester.
Thunderstorm Wind, Strafford
- When
- July 15, 11:35 AM EST to 11:38 AM EST
- Where
- Strafford County, Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -70.980
A severe thunderstorm downed large branches and produced dime size hail in Rochester. Also trees down on a car.
Thunderstorm Wind, Strafford
- When
- July 15, 11:45 AM EST to 11:47 AM EST
- Where
- Strafford County, Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -70.980
A severe thunderstorm down trees on a car in Rochester.
Thunderstorm Wind, Merrimack
- When
- July 15, 12:00 PM EST to 12:03 PM EST
- Where
- Merrimack County, Pembroke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.150, -71.470
A severe thunderstorm downed trees in Pembroke.
Hail, Strafford
- When
- July 15, 12:20 PM EST to 12:23 PM EST
- Where
- Strafford County, Barrington
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.220, -71.030
A severe thunderstorm produced nickle size hail and downed trees in Barrington.
Thunderstorm Wind, Strafford
- When
- July 15, 12:25 PM EST to 12:28 PM EST
- Where
- Strafford County, Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -70.980
A severe thunderstorm downed 4 big trees and damaged a condo complex in Rochester.
Thunderstorm Wind, Strafford
- When
- July 15, 12:30 PM EST to 12:34 PM EST
- Where
- Strafford County, Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -70.980
A severe thunderstorm downed trees on RTE 125 and on the Public Service Building. Also trees downed on RTE 202 between Barrington and Rochester.
Thunderstorm Wind, Strafford
- When
- July 15, 12:35 PM EST to 12:38 PM EST
- Where
- Strafford County, Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.300, -70.980
A severe thunderstorm downed trees in Rochester.
Thunderstorm Wind, Strafford
- When
- July 15, 12:38 PM EST to 12:41 PM EST
- Where
- Strafford County, Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.300, -70.980
A severe thunderstorm brought down large branches in Rochester.
Thunderstorm Wind, Sullivan
- When
- July 15, 1:07 PM EST to 1:11 PM EST
- Where
- Sullivan County, Washington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.180, -72.100
A severe thunderstorm downed trees on Route 31.
Hail, Merrimack
- When
- July 15, 1:19 PM EST to 1:22 PM EST
- Where
- Merrimack County, Franklin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.430, -71.670
A severe thunderstorm produced .75 inch hail in Franklin.
Thunderstorm Wind, Belknap
- When
- July 15, 1:45 PM EST to 1:48 PM EST
- Where
- Belknap County, Gilmanton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -71.420
A severe thunderstorm uprooted trees in Gilmanton.
Hail, Belknap
- When
- July 15, 1:49 PM EST to 1:52 PM EST
- Where
- Belknap County, Belmont
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.430, -71.480
A severe thunderstorm produced .88 inch hail in Belmont. Also large limbs were knocked down by wind.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 15, 2007$245 million · EF2 · 54 events
- Heat in Pennsylvania, July 15, 20071 death · 1 event
- Lightning Strike in Arizona, July 15, 20071 death · 1 event
- Tornado and Hail in North Dakota, July 15, 2007$1.7 million · EF1 · 9 events
- Tornado and Flash Flooding in Texas, July 15, 2007$130,000 · EF1 · 12 events
- Hail and Damaging Wind in Kansas, July 15, 2007$445,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Maine, July 15, 2007$135,000 · 1.75 in hail · 14 events
- Hail in Nebraska, July 15, 2007$83,000 · 2.75 in hail · 14 events
- Damaging Winds in Nebraska, July 15, 2007$105,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 15, 2007$56,000 · 1 in hail · 10 events
- Damaging Winds in Florida, July 15, 2007$45,000 · 60 kt wind · 4 events
- Damaging Winds in Massachusetts, July 15, 20071 injured · 65 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51097, 47776, 47777, 47778, 47782, 47783, 47784, 47779, 47785, 47786, 47787, 47788, 47789, 47780, 47790, 47781.